Alert archive / Illinois / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS St. Louis, MO

March 19, 20208 counties in Illinois; 8 counties in Missouri

NWS St. Louis, MO issued this flash flood watch at Mar 19, 2020, 3:43 AM CDT for 8 counties in Illinois; 8 counties in Missouri. It took effect at Mar 19, 2020, 7:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 3:43 AM CDT (08:43 UTC)
In effect from
Mar 19, 2020, 7:00 AM CDT
Expired
Mar 20, 2020, 1:00 AM CDT
In force
18 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS63 KLSX 190843
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
343 AM CDT Thu Mar 19 2020


ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099-
192200-
/O.NEW.KLSX.FF.A.0002.200319T1200Z-200320T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL-
Saint Clair IL-Monroe IL-Jefferson MO-Crawford MO-Washington MO-
Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-
Reynolds MO-
Including the cities of Vandalia, Centralia, Salem, Chester, 
Sparta, Belleville, Cahokia, and Farmington
343 AM CDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
LATE TONIGHT...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of Illinois and Missouri... 
  including the following counties...in Illinois...Bond IL... 
  Clinton IL...Fayette IL...Marion IL...Monroe IL...Randolph 
  IL...Saint Clair IL and Washington IL. In Missouri...Crawford 
  MO...Iron MO...Jefferson MO...Madison MO...Reynolds MO...Saint 
  Francois MO...Sainte Genevieve MO and Washington MO. 

* from 7 AM CDT this morning through late tonight

* Widespread rainfall from thunderstorms, heavy at times can be
  expected this morning with more thunderstorms expected to move
  through the region this afternoon and this evening. Some areas
  may receive 1 to 2 inches of rainfall. This rain on already
  saturated grounds from recent heavy rains may lead to flash 
  flooding and streams and creaks overflowing their banks.
 
* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

GKS
2 follow-up statements
134 
WGUS63 KLSX 192123
FFALSX

Flood Watch
National Weather Service Saint Louis MO
423 PM CDT Thu Mar 19 2020

ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099-
200600-
/O.CON.KLSX.FF.A.0002.000000T0000Z-200320T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL-
Saint Clair IL-Monroe IL-Jefferson MO-Crawford MO-Washington MO-
Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-
Reynolds MO-
Including the cities of Vandalia, Centralia, Salem, Chester, 
Sparta, Belleville, Cahokia, and Farmington
423 PM CDT Thu Mar 19 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

The Flash Flood Watch continues for

* portions of Illinois and Missouri...including the following 
  counties...in Illinois...Bond IL...Clinton IL...Fayette IL... 
  Marion IL...Monroe IL...Randolph IL...Saint Clair IL and 
  Washington IL. In Missouri...Crawford MO...Iron MO...Jefferson 
  MO...Madison MO...Reynolds MO...Saint Francois MO...Sainte 
  Genevieve MO and Washington MO. 

* until 1 AM CDT Friday

* Several rounds of thunderstorms can be expected this evening.
  Heavy rainfall is possible with these storms. This additional
  rain on already saturated grounds may lead to flash flooding 
  and streams and creaks overflowing their banks. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Glass
051 
WGUS63 KLSX 192245
FFALSX

Flood Watch
National Weather Service Saint Louis MO
545 PM CDT Thu Mar 19 2020

ILZ064-065-069-101-102-MOZ065-072-073-192345-
/O.CAN.KLSX.FF.A.0002.000000T0000Z-200320T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-Clinton IL-Saint Clair IL-Monroe IL-
Jefferson MO-Crawford MO-Washington MO-
Including the cities of Vandalia, Belleville, and Cahokia
545 PM CDT Thu Mar 19 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Illinois and east central
Missouri has been cancelled. 

The threat of heavy rain has ended across this area thus the flash
flood watch has been cancelled.

$$

ILZ070-074-079-MOZ074-075-084-085-099-200600-
/O.CON.KLSX.FF.A.0002.000000T0000Z-200320T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-Washington IL-Randolph IL-Saint Francois MO-
Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Centralia, Salem, Chester, Sparta, 
and Farmington
545 PM CDT Thu Mar 19 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

The Flash Flood Watch continues for

* portions of Illinois and southeast Missouri...including the 
  following counties...in Illinois...Marion IL...Randolph IL and 
  Washington IL. In southeast Missouri...Iron MO...Madison MO... 
  Reynolds MO...Saint Francois MO and Sainte Genevieve MO. 

* until 1 AM CDT Friday

* Several rounds of thunderstorms can be expected this evening. 
  Heavy rainfall is possible with these storms. This additional 
  rain on already saturated grounds may lead to flash flooding 
  and streams and creaks overflowing their banks. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Glass

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Mar 18, 6:55 PM CDT, 8 hours 48 minutes earlier.

Area forecast discussion, Mar 18, 6:55 PM CDT, 8 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 PM CDT Wed Mar 18 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 317 PM CDT Wed Mar 18 2020

We are still looking at an active period late tonight through
Thursday night. This evening looks tranquil with spotty light
precipitation/drizzle as low clouds and fog settle in as the
evening progresses. The next round of showers and thunderstorms
will impact the area overnight. A backing and intensifying
southwesterly LLJ will result in strong WAA and moisture
convergence/lift and will be augmented with weak large scale
forcing attendant with a low-amplitude disturbance advancing into
the region. Differential advections will promote elevated
instability and this round should have a significant amount of
thunder. I expect storms to begin initiating between 08-10z
through the WAA regime with the greatest concentration initially
in central and southeast MO where MCON is strongest. Showers and
thunderstorms will spread quickly northeast through Thursday
morning associated with veering of the LLJ and motion of the upper
disturbance, and in general progression of the larger upstream
trof. Locally heavy downpours and perhaps small hail will be the
threats with any morning storms, and I think the quick motion will
limit excessive rainfall potential and any flood threat would be
minor and quite isolated should one arise.

Present thinking is this morning wave of showers and thunderstorms
will exit the region to the northeast by 17-18z. There are still
questions to the degree of air mass recovery and destabilization
in the wake of the morning rain. That said there is increased
confidence that in the wake of the morning rain and lifting warm
front, clouds will thin/decrease and allow for good heating with
temps rising into the upper 60s to perhaps mid 70s. The heating
along with increasing low level moisture i.e. surface dew points
in the 60s,and increasing mid level lapse rates should result in
surface-based instability from 700-1200+ j/kg through the warm
sector during the afternoon and into the evening, along and ahead
of the eastward moving surface trof/dryline and southward
advancing cold front. Deep layer shear is stout at 50+ knots and
the instability and parameter space, combined with only weak large
scale forcing attendant with the weakening upper trof, would
suggest scattered coverage with supercells the dominant mode.
Regions of more concentrated coverage of storms are possible and
the largest signal at this time suggests coverage of storms from
southeast MO into southwest IL may be higher than other areas. All
severe weather threats are possible - large hail, damaging winds,
and tornadoes, and this includes potentially significant severe.
I think by midnight or so the severe weather and overall
thunderstorm threat will have shifted to the east of the CWA. The
advancing cold front will then surge southeastward through the
overnight hours with strong CAA in its wake.

Glass

.LONG TERM...  (Friday through Next Wednesday)
Issued at 317 PM CDT Wed Mar 18 2020

Friday through the weekend still look quite chilly with well below
average temperatures for mid-March. The cold front will continue
to move through the southeast CWA early Friday morning with strong
CAA, post-frontal stratus, and falling temps.

A rather strong high pressure system centered to our north and
then northeast will dominate Saturday into Sunday. There are
still suggestions that a weak wave in the flow aloft could bring
some light precipitation on Sunday.

The first half of next week could yield several chances of
precipitation. There is poor run to run and model to model
continuity among the deterministic and even ensembles with daily
features. The overall pattern will feature a series of short wave
trofs traversing the region during this time frame but timing and
location varies yielding low confidence on the forecast specifics.
There seems to be better agreement today that the highest
precipitation chance will be centered on the Tuesday time frame.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 633 PM CDT Wed Mar 18 2020

A weak sfc front remains stationary across the center of the CWA.
This front may sink south slightly this evening. Cigs shud lower
thru the evening and tonight ahead of the approaching warm front.
This warm front, with a strong LLJ, will bring TSRA to the area
Thurs morning. The warm front, and storms, shud lift thru the
region during the morning leaving the late morning and afternoon
VFR and dry. Winds will be light overnight and gradually become SW
Thurs afternoon.

SPECIFICS FOR KSTL/KSUS/KCPS: Other than that mentioned above,
TSRA, possibly severe, are expected to develop Thurs afternoon and
continue into the evening hours. Currently, the best chances are
SE of the terminals. However, enough uncertainty exists currently
that have kept a VCTS mention for now. Will modify forecast as
confidence increases.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 18, 4:05 PM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 PM CDT Wed Mar 18 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-192115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
405 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight. The strongest storms may
contain small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected on Thursday morning. These storms may
contain small hail.

Scattered severe thunderstorms are likely on Thursday afternoon and
evening, with the greatest probability across southeast Missouri and
southwest Illinois. Large hail, damaging winds, and tornadoes are
all possible with any severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed on Thursday afternoon and
evening.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:01 PM CDTRiver Flood WarningLSXAdams35 days
Mar 18, 9:15 PM CDTRiver Flood WarningLSXFayette5 days
Mar 19, 11:06 AM CDTRiver Flood WarningLSXSaint Clair7 days
Mar 18, 8:42 PM CDTRiver Flood WarningLSXJefferson, Saint Louis24 days
Mar 19, 6:53 AM CDTRiver Flood WarningLSXLewis28 hr
Mar 19, 8:07 AM CDTRiver Flood WarningLSXCole43 hr
Mar 19, 10:28 AM CDTRiver Flood WarningLSXReynolds47 hr
Mar 19, 10:38 AM CDTRiver Flood WarningLSXCole, Osage71 hr
Mar 19, 10:43 AM CDTRiver Flood WarningLSXFranklin, Warren6 days
Mar 19, 10:43 AM CDTRiver Flood WarningLSXSaint Charles, Saint Louis7 days
Mar 19, 11:17 AM CDTRiver Flood WarningLSXCrawford, Washington48 hr
Mar 19, 11:52 AM CDTRiver Flood WarningLSXLewis70 hr
Mar 19, 4:18 PM CDTRiver Flood WarningLSXLincoln18 hr
Mar 19, 4:55 PM CDTRiver Flood WarningLSXOsage10 hr

Nearby

Flash Flood Watches in Illinois, 2020Flash Flood Watches in Missouri, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.